Vaccines and changes in coagulation parameters in adults on chronic warfarin therapy: a cohort study
ABSTRACT Warfarin is commonly used among patients who receive influenza, pneumococcal, and tetanus and diphtheria toxoid vaccines, and persons on warfarin therapy may also receive Hepatitis A vaccine. There has been concern that vaccinations could potentially alter coagulation parameters in patients on warfarin therapy. We sought to determine whether vaccinations are associated with changes in International Normalized Ratio (INR) in persons on long-term warfarin therapy.
We conducted a retrospective cohort study of 5167 members of Group Health, a health maintenance organization (HMO) in western Washington State, who were aged 18 years and older and who were on stable long-term warfarin therapy between 1 January 1992 and 31 December 2003. We made within-person comparisons between mean INR values in the 28 days after receipt of influenza, pneumococcal, tetanus, or hepatitis A vaccine versus mean INR values during other times.
Receipt of influenza vaccine was not associated with a change in INR value (mean change, 0.01; 95% confidence interval (CI) -0.01 to 0.03); similar results were observed for pneumococcal (mean change 0.01; 95%CI -0.07 to 0.09), tetanus (mean change 0.03; 95%CI -0.03 to 0.10), and hepatitis A vaccines (mean change 0.03; 95%CI -0.10 to 0.14).
Our results do not suggest that vaccinations lead to clinically significant alterations in coagulation measures among adults on chronic warfarin therapy.
- [Show abstract] [Hide abstract]
ABSTRACT: The anticoagulant warfarin is increasingly used in a variety of disorders associated with risk of thromboembolism. The drug is undoubtedly effective but is linked to numerous nutrient, disease, and drug interactions; safe use of warfarin therefore necessitates close patient monitoring, using the international normalized ratio. The predominant adverse effect is bleeding, and individuals respond to warfarin in different ways. Both high and subtherapeutic international normalized ratios warrant attention, whereas a high international normalized ratio, with or without bleeding, mandates prompt patient evaluation. The 2008 National Patient Safety Goals require medical institutions to develop processes to ensure the safe use and monitoring of anticoagulant use. Last August, the US Food and Drug Administration revised the prescribing information for warfarin to include genetic testing before initiating therapy, although this is still not covered by most health plans.American Health and Drug Benefits 07/2008; 1(6):26-32.
- [Show abstract] [Hide abstract]
ABSTRACT: To report a case of fatal intracranial bleeding possibly due to an interaction between warfarin and inactivated influenza vaccination. A 64-year-old white male was admitted to the hospital after becoming unresponsive. The family reported a 2-day history of bleeding from the patient's rectum prior to admission. He had no recent changes in medical conditions or medication regimen, which included warfarin for stroke prophylaxis secondary to atrial fibrillation. The patient had received an inactivated influenza vaccine 4(1/2) weeks prior to presentation, at which time his international normalized ratio (INR) was 2.0. Upon admission, the patient's INR was greater than 15; INR values over the previous 6 months had been relatively stable (range 1.4-4.7). A noncontrast computed tomography scan of the head showed a large parenchymal hemorrhagic infarction involving the left temporal, parietal, and occipital lobes. In the emergency department, the patient received a nitroglycerin infusion to maintain systolic blood pressure in the range of 140-160 mm Hg as well as an infusion of 4 units of fresh frozen plasma and 10 mg of vitamin K. Following a neurosurgery evaluation, it was determined that nothing meaningful could be done to alter the patient's outcome positively, and he died approximately 17 hours after admission. To date, most reports of concomitant warfarin therapy and influenza vaccination indicate no significant change in average anticoagulation parameters. However, there are reports of individuals who may have experienced increased anticoagulation following influenza vaccination. The reason for these increases is unknown, but may involve only certain components of the vaccine, which is altered almost annually. Our patient's significant INR elevation, after being relatively stable for at least 6 months, was thought to be due to an interaction between warfarin and the influenza vaccination. The Horn Drug Interaction Probability Scale indicated a possible interaction between warfarin and the influenza vaccination. Considering the outcome in our patient, as well as outcomes in other individuals who have experienced an increased INR in a similar scenario, it appears justified to implement more frequent INR evaluations during the 4-6 weeks following influenza vaccination.Annals of Pharmacotherapy 05/2009; 43(4):754-60. DOI:10.1345/aph.1L413 · 2.92 Impact Factor
Article: Travel and Oral AnticoagulationJournal of Travel Medicine 07/2009; 16(4):276-83. DOI:10.1111/j.1708-8305.2009.00304.x · 1.53 Impact Factor